Maryland, 2013

Flash Flood in Maryland, June 18, 2013

June 18, 2013 · NWS AKQ · 1 event in 1 county or zone

A cold front produced scattered showers and thunderstorms over the Maryland Eastern Shore. Some storms produced locally heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A cold front produced scattered showers and thunderstorms over the Maryland Eastern Shore. Some storms produced locally heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 18, 3:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 18, 3:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
404 PM EDT TUE JUN 18 2013

.SYNOPSIS...
WEAK LOW PRESSURE TRACKS ACROSS THE REGION TODAY THROUGH TONIGHT
AS A COLD FRONT PUSHES SOUTH. THE LOW MOVES OFF THE COAST
WEDNESDAY WHILE THE COLD FRONT SETTLES ACROSS THE CAROLINAS. HIGH
PRESSURE BUILDS INTO THE REGION FROM THE NORTH THURSDAY THROUGH
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
PER LATEST WATER VAPOR...SHORTWAVE HAS REACHED EXTREME WRN VA. AT
THE SFC...COLD FRONT HAS MADE VERY LITTLE SRN PUSH FROM EARLIER
TODAY AS A STATIONARY FRONT REMAINS ALIGNED FROM THE LOWER MS
VALLEY INTO THE MID ATLANTIC REGION. WAVE ALONG THE STATIONARY
BOUNDARY OBSERVED ON RADAR/OBS LOCATED OVER CNTRL VA HAS HELPED
ENHANCE CONVECTION THIS AFTERNOON NORTH AND WEST OF RICHMOND. THIS
WILL CONTINUE TO BE THE CASE THROUGH THE AFTERNOON AND INTO THIS
EVENING AS WAVES ALONG THE FRONT CONTINUE TO IMPACT THE REGION.
THE MOST PROMINENT WAVE IS CURRENTLY LOCATED OVER ERN TN AND IS
ASSOCIATED WITH COOLING CLOUD TOPS. SFC WAVE WILL CONTINUE TO
STRENGTHEN AS IT PROGRESSES EWD ACROSS NRN NC/SRN VA LATE THIS
AFTERNOON...AIDED BY THE AFOREMENTIONED UPPER LEVEL SHORTWAVE.
THIS WILL PUSH THE FRONT EWD ACROSS THE AREA. AS THIS
OCCURS...BETTER PRECIP COVERAGE EXPECTED THROUGH THE EVENING.
THETA-E ADVECTION AND TEMPS IN THE LOW 80S AND DEWPOINTS IN THE
LOW 70S WILL MAINTAIN A MARGINALLY UNSTABLE AIRMASS (1000-1200
J/KG CAPE) ACROSS ERN VA INTO NERN NC. MARGINAL LOW LEVEL LAPSE
RATES AND LOW LEVEL WSWLY FLOW OF 30-40 KT MAY PRODUCE BRIEF GUSTY
WINDS UP TO 40 MPH UNDER THE STRONGEST STORMS. OVER CNTRL
VA...WEAK LAPSE RATES DUE TO DEEP MOISTURE (PRECIP WATERS ~2
INCHES) WILL PREVENT STRONGER WINDS FROM MIXING DOWN. WEAK TO
MARGINAL SHEAR WILL INHIBIT ANY ORGANIZED CONVECTION. THE MAIN
THREAT WILL CONTINUE TO BE HEAVY RAINFALL AS PRECIP WATER REMAIN
AROUND 150% OF NORMAL. TOTAL QPF AMOUNTS WILL GENERALLY RANGE FROM
ONE HALF INCH TO ONE INCH. SECONDARY SHORTWAVE WILL REACH NWRN VA
LATE TONIGHT...HELPING PUSH THE FRONT OFFSHORE. BEST MOISTURE WILL
ALSO BE SHUNTED OFFSHORE...BUT REMNANT MOISTURE AND SUBTLE FORCING
FOR ASCENT WILL RESULT IN CONTINUED SHOWERS THROUGH THE
OVERNIGHT...ESPECIALLY ALONG THE COAST. MILD TONIGHT WITH TEMPS IN
THE MID/UPPER 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
TROUGH AXIS WILL LOCATE ALONG THE MID ATLANTIC COAST WEDS...AS A
STRONG HIGH PRESSURE RIDGE BUILDS OVER THE PLAINS. WILL MAINTAIN
SLIGHT CHANCE POPS WEDS ALONG THE COAST FOR LIGHT SHOWERS AS
SUBTLE FORCING FOR ASCENT AND REMNANT MOISTURE REMAIN. CONFLUENCE
ALOFT WILL ALLOW COOL HIGH PRESSURE TO BUILD OVER THE GREAT LAKES
REGION...EXTENDING INTO THE MID ATLANTIC REGION. COMBINATION OF
NWLY FLOW...LOWER HEIGHTS AND DECREASING LOW LEVEL THICKNESS
VALUES WILL TRANSLATE TO TEMPS IN THE LOW 80S WEDS AFTERNOON.
REMNANT MOISTURE AND STEEP LOW LEVEL LAPSE RATES WILL PROVIDE FOR
GENERALLY PARTLY CLOUDY SKIES. N/NELY WINDS 10 TO 15 MPH. ONSHORE
WINDS ALONG THE COAST WILL KEEP TEMPS GENERALLY IN THE MID/UPPER
70S OVER THE MD/VA ERN SHORE (THANKS TO OCEAN TEMPS STILL IN THE
UPPER 60S) AND ALONG THE IMMEDIATE COAST.

BAGGY MID LEVEL TROUGH AND NWLY FLOW WILL CONTINUE TO IMPACT THE
MID ATLANTIC REGION THROUGH FRI. SFC HIGH PRESSURE WILL SLIDE
OFFSHORE THURS-FRI. ONSHORE WINDS WILL CONTINUE THROUGH FRIDAY.
FRONT CURRENTLY IMPACTING THE REGION WILL STALL OFF THE SE
COAST...WITH BEST MOISTURE REMAINING WELL SOUTH OF THE REGION.
MODELS SUGGEST POTENTIAL FOR DIURNALLY DRIVEN CONVECTION OVER THE
HIGHER TERRAIN...BUT EXPECT PRECIP TO STAY W OF THE FA. TEMPS WILL
REMAIN SLIGHTLY BELOW NORMAL AS NWLY FLOW AND ONSHORE WINDS
CONTINUE (MID 80S...COOLER ALONG THE IMMEDIATE COAST). COOL
MORNING TEMPS THROUGH THE SHORT TERM WITH TEMPS GENERALLY IN THE
LOW 60S. SOME INLAND LOCALES (ESPECIALLY OVER THE ERN VA PIEDMONT)
WILL FALL INTO THE UPPER 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A RATHER BENIGN PATTERN IS EXPECTED THIS WEEKEND INTO EARLY NEXT
WEEK AS HIGH PRESSURE SLOWLY DROPS S OFF THE MID-ATLANTIC COAST.
THERE IS VERY LITTLE POTENTIAL FOR SHOWER/THUNDERSTORM DEVELOPMENT
DUE TO A LACK OF LARGE SCALE FORCING AND ANY SURFACE FOCUSING
MECHANISMS. A GENERAL SHIFT OF THE LOW-LEVEL FLOW FROM SE-SW WILL
PRODUCE A STEADY WARMING TRENDS WITH HIGHS RISING INTO THE MID/UPPER
80S SATURDAY...TO THE UPPER 80S SUNDAY...AND EVENTUALLY TO THE UPPER
80S/LOW 90S BY MONDAY AND TUESDAY. LOW TEMPERATURES SHOULD TREND
UPWARD FROM AROUND 65 EARLY IN THE PERIOD TO THE UPPER 60S/LOW 70S
LATE IN THE PERIOD.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT SLOWLY MOVES ACROSS THE AREA. THE MAIN
IMPACT WILL BE LOCALIZED HEAVY RAINFALL AND GUSTY WINDS. EXPECT
CIGS AND VIS TO LOWER BRIEFLY INTO MVFR (AND POSSIBLY IFR)
CONDITIONS UNDER STRONGER STORM CORES. CONVECTIVE ACTIVITY IS
EXPECTED TO WANE AFTER MIDNIGHT AS THE FRONT PUSHES OFFSHORE BY
DAYBREAK WEDNESDAY MORNING. FOG MAY BE POSSIBLE THROUGHOUT THE
REGION LATE TONIGHT INTO THE MORNING AS WELL.

SHOWERS ARE EXPECTED TO LINGER NEAR THE COAST WEDNESDAY MORNING
BEFORE THE FRONT MOVES FARTHER OUT TO SEA. OTHERWISE...CONDITIONS
WILL START TO DRY OUT AND SKIES WILL GRADUALLY CLEAR FROM
NORTHWEST TO SOUTHEAST AS HIGH PRESSURE BUILDS INTO THE MID
ATLANTIC REGION FROM THE NORTHWEST. HIGH PRESSURE AND VFR
CONDITIONS WILL THEN DOMINATE THE WEATHER PATTERN FOR THE REST OF
THE WEEK INTO THE WEEKEND.

&&

.MARINE...
A FRONTAL BOUNDARY IS ALIGNED SW-NE ACROSS THE MID-ATLANTIC REGION
THIS AFTERNOON WITH SEVERAL WAVES OF LOW PRESSURE ALONG THE FRONT.
THE WESTERNMOST AREA OF LOW PRESSURE OVER W-CENTRAL NC WILL LIFT ENE
OVERNIGHT AND PULL OFF THE COAST EARLY WEDNESDAY MORNING. A BRIEF
SHALLOW NORTHERLY CAA SURGE SHOULD FOLLOW AS THE LOW PULLS OFF THE
COAST. THERE IS A TENDENCY FOR MODELS TO UNDER-ESTIMATE THESE TYPE
OF SURGES...SO A SHORT-DURATION LOW-END SCA HAS BEEN ISSUED FOR THE
BAY/LOWER JAMES/SOUND FROM 08-14Z (4-10AM). AS FOR THE OCEAN...THE
WIND WILL PROGRESSIVELY BECOME NE THROUGH THE DAY WEDNESDAY AS HIGH
PRESSURE BUILDS OFF OF CAPE COD. AT THIS TIME THE STRENGTH OF THE
FLOW IS NOT EXPECTED TO BE STRONG ENOUGH TO BUILDS SEAS TO 5FT...SO
NO SCA AT THIS TIME. THE HIGH LINGERS OFF THE NORTHEAST COAST
THROUGH THE END OF THE WEEK...AS A WEAK AREA OF LOW PRESSURE REMAINS
QUASI-STATIONARY OFF THE NC OUTER BANKS. THIS WILL MAINTAIN STEADY
10-15KT ONSHORE FLOW...WHICH WILL HELP MAINTAIN 3-4FT SEAS. THE HIGH
SLOWLY SINKS S OFF THE COAST DURING THE WEEKEND WITH THE WIND
SHIFTING TO S AND REMAINING AOB 15KT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM TO 10 AM EDT WEDNESDAY FOR
     ANZ630>634-638.

&&

SYNOPSIS...ALB
NEAR TERM...SAM
SHORT TERM...SAM
LONG TERM...AJZ
AVIATION...BMD
MARINE...AJZ
Hazardous weather outlook, Jun 18, 3:09 PM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT TUE JUN 18 2013

MDZ021>025-NCZ012-VAZ048-049-060>094-099-100-192015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-ACCOMACK-NORTHAMPTON VA-
409 PM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA LATE THIS AFTERNOON...CONTINUING EARLY TONIGHT. HEAVY
RAINFALL WILL BE THE MAIN THREAT WITH LOCALIZED FLOODING POSSIBLE.
ALSO...BRIEF GUSTY WINDS WILL BE POSSIBLE FROM ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ635>637-650-652-654-656-658-192015-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
409 PM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS...THE EASTERN JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER
AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA LATE THIS AFTERNOON...CONTINUING THROUGH EARLY TONIGHT. HEAVY
RAINFALL WILL BE THE MAIN THREAT WITH LOCALIZED FLOODING POSSIBLE.
ALSO...BRIEF GUSTY WINDS WILL BE POSSIBLE FROM ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-638-192015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
409 PM EDT TUE JUN 18 2013

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...CURRITUCK SOUND AND THE EASTERN
JAMES RIVER.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA LATE THIS AFTERNOON...CONTINUING THROUGH EARLY TONIGHT. HEAVY
RAINFALL WILL BE THE MAIN THREAT WITH LOCALIZED FLOODING POSSIBLE.
ALSO...BRIEF GUSTY WINDS WILL BE POSSIBLE FROM ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-VAZ095>098-192015-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
409 PM EDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND SOUTH HAMPTON ROADS VIRGINIA.

.DAY ONE...TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA LATE
THIS AFTERNOON...CONTINUING INTO TONIGHT. HEAVY RAINFALL WILL BE
THE MAIN THREAT WITH LOCALIZED FLOODING POSSIBLE. ALSO...STRONG
STORMS WILL BE POSSIBLE THIS AFTERNOON. BRIEF GUSTY WINDS UP TO 40
MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 3:35 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
435 PM EDT TUE JUN 18 2013

VAZ063-071>077-082-083-085-090-182110-
CHARLES CITY-ESSEX-HANOVER-HENRICO-JAMES CITY-KING AND QUEEN-KING
WILLIAM-MIDDLESEX-NEW KENT-NORTHUMBERLAND-RICHMOND-WESTMORELAND-
435 PM EDT TUE JUN 18 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS HANOVER...HENRICO...
CITY OF RICHMOND...WESTMORELAND...ESSEX...RICHMOND...CHARLES CITY...
KING AND QUEEN...KING WILLIAM...NEW KENT...MIDDLESEX...
NORTHUMBERLAND...JAMES CITY AND CITY OF WILLIAMSBURG COUNTIES THROUGH
510 PM EDT...

AT 434 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM CURRIOMAN LANDING TO
MOUNTCASTLE...OR ALONG A LINE EXTENDING FROM MONTROSS TO ROXBURY...
MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3818 7687 3816 7660 3799 7643 3784 7649
      3778 7667 3768 7655 3759 7659 3758 7666
      3747 7665 3744 7671 3738 7667 3736 7675
      3724 7674 3747 7751 3790 7722 3790 7718
      3795 7718 3797 7707 3804 7713 3828 7697

SCALORA
Special weather statement, Jun 18, 3:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
439 PM EDT TUE JUN 18 2013

VAZ060-066>068-070-080-081-182110-
AMELIA-CHESTERFIELD-DINWIDDIE-LUNENBURG-NOTTOWAY-PRINCE EDWARD-PRINCE
GEORGE-
439 PM EDT TUE JUN 18 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AMELIA...
CHESTERFIELD...CITY OF COLONIAL HEIGHTS...PRINCE EDWARD...
LUNENBURG...CITY OF HOPEWELL...DINWIDDIE...CITY OF PETERSBURG...
NOTTOWAY AND PRINCE GEORGE COUNTIES THROUGH 510 PM EDT...

AT 439 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM CHESTER TO 5 MILES
SOUTHWEST OF BRIERY...OR ALONG A LINE EXTENDING FROM CHESTER TO
KEYSVILLE...MOVING EAST AT 15 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3749 7752 3745 7742 3738 7739 3738 7732
      3740 7730 3735 7729 3738 7725 3731 7726
      3731 7709 3727 7707 3730 7702 3728 7699
      3691 7849 3708 7846 3713 7853 3714 7859
      3720 7869

SCALORA
Special weather statement, Jun 18, 4:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 PM EDT TUE JUN 18 2013

VAZ072>078-082>086-090-091-182200-
CHARLES CITY-ESSEX-GLOUCESTER-JAMES CITY-KING AND QUEEN-KING
WILLIAM-LANCASTER-MATHEWS-MIDDLESEX-NEW
KENT-NORTHUMBERLAND-RICHMOND-WESTMORELAND-YORK-
504 PM EDT TUE JUN 18 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND...ESSEX...
RICHMOND...CHARLES CITY...KING AND QUEEN...KING WILLIAM...NEW KENT...
MIDDLESEX...LANCASTER...MATHEWS...NORTHUMBERLAND...YORK...JAMES
CITY...GLOUCESTER AND CITY OF WILLIAMSBURG COUNTIES THROUGH 600 PM
EDT...

AT 504 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM WESTMORELAND TO
GLENNS TO BARNETTS...OR ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
CALLAO TO 6 MILES SOUTHWEST OF URBANNA TO 6 MILES WEST OF CHARLES
CITY...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3816 7660 3803 7650 3789 7622 3781 7630
      3761 7628 3765 7656 3756 7629 3731 7626
      3736 7641 3727 7634 3717 7662 3722 7667
      3718 7676 3722 7692 3731 7701 3727 7707
      3733 7727 3745 7720 3759 7688 3817 7686

SCALORA
Special weather statement, Jun 18, 4:09 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
509 PM EDT TUE JUN 18 2013

VAZ060-065>068-070-079>081-182200-
AMELIA-BRUNSWICK-CHESTERFIELD-DINWIDDIE-LUNENBURG-MECKLENBURG-
NOTTOWAY-PRINCE EDWARD-PRINCE GEORGE-
509 PM EDT TUE JUN 18 2013

...HEAVY RAIN WILL MOVE ACROSS AMELIA...CHESTERFIELD...CITY OF
COLONIAL HEIGHTS...PRINCE EDWARD...MECKLENBURG...LUNENBURG...CITY OF
HOPEWELL...BRUNSWICK...DINWIDDIE...CITY OF PETERSBURG...NOTTOWAY AND
PRINCE GEORGE COUNTIES THROUGH 600 PM EDT...

AT 509 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM COLONIAL HEIGHTS TO
5 MILES WEST OF SPANISH GROVE...OR ALONG A LINE EXTENDING FROM
COLONIAL HEIGHTS TO REDOAK...MOVING SOUTHEAST AT 20 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3668 7871 3670 7865 3689 7850 3705 7845
      3719 7864 3744 7743 3738 7739 3740 7730
      3735 7729 3738 7725 3731 7726 3731 7709
      3727 7707 3729 7699 3725 7698 3711 7717
      3687 7762 3690 7765 3653 7850 3655 7874

SCALORA
Special weather statement, Jun 18, 4:24 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT TUE JUN 18 2013

MDZ021>025-VAZ099-182230-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES MD-
SOMERSET MD-WICOMICO MD-
524 PM EDT TUE JUN 18 2013

...STRONG THUNDERSTORMS WILL AFFECT DORCHESTER...NORTHERN ACCOMACK...
SOMERSET...WICOMICO AND WORCESTER COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ACCOMACK...
DORCHESTER...SOMERSET...WICOMICO AND WORCESTER COUNTIES AT 520 PM
EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING EAST AT 20 MPH.

* WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.

* VERY HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS...AND
WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE
RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

LAT...LON 3801 7525 3801 7528 3820 7518 3823 7521
      3800 7538 3791 7603 3820 7595 3819 7599
      3822 7585 3831 7604 3807 7601 3807 7602
      3807 7604 3849 7635 3864 7629 3858 7603
      3871 7584 3846 7568 3845 7504 3844 7504

DEROSA
Special weather statement, Jun 18, 4:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
559 PM EDT TUE JUN 18 2013

VAZ065>067-070-079>082-087>089-182300-
BRUNSWICK-CHARLES
CITY-CHESTERFIELD-DINWIDDIE-GREENSVILLE-LUNENBURG-MECKLENBURG-
NOTTOWAY-PRINCE GEORGE-SURRY-SUSSEX-
559 PM EDT TUE JUN 18 2013

...HEAVY RAIN WILL MOVE ACROSS CHESTERFIELD...CITY OF COLONIAL
HEIGHTS...CHARLES CITY...MECKLENBURG...LUNENBURG...CITY OF
HOPEWELL...BRUNSWICK...DINWIDDIE...GREENSVILLE...CITY OF
PETERSBURG...NOTTOWAY...PRINCE GEORGE...SURRY...CITY OF EMPORIA AND
SUSSEX COUNTIES THROUGH 700 PM EDT...

AT 555 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN ALONG A LINE EXTENDING FROM PRINCE GEORGE TO
FINCHLEY...OR ALONG A LINE EXTENDING FROM 6 MILES EAST OF FORT LEE TO
11 MILES SOUTHEAST OF REDOAK...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3668 7871 3670 7865 3688 7850 3699 7847
      3721 7786 3719 7774 3725 7766 3728 7766
      3741 7730 3735 7727 3744 7720 3747 7712
      3740 7692 3729 7686 3723 7688 3722 7680
      3707 7670 3654 7784 3654 7873 3656 7874

SCALORA

The radar

The Dover AFB radar (KDOX), 65 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dorchester

When
June 18, 5:00 PM EST to 6:00 PM EST
Where
Dorchester County, 2.17 mi NNW of Christs Rock to 0.5 mi E of Dailsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.576, -76.122

Heavy rainfall resulted in minor street flooding in Cambridge. Indian Bone Road was impassable due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464542.